March 6, 2013
Codeine Products Shouldn’t Be Used in Children After Common Procedures

Washington, D.C.—The FDA is adding a Boxed Warning to the drug label of codeine-containing products, warning about the risk of using them in postoperative pain management in children following tonsillectomy and/or adenoidectomy.

In addition, the FDA will add that use as a contraindication and update the warnings/precautions, pediatric use, and patient counseling information sections of the drug labels.

According to the FDA, deaths have occurred postoperatively in children with obstructive sleep apnea who received codeine for pain relief following a tonsillectomy and/or adenoidectomy. Those children had evidence of being ultrarapid metabolizers of codeine, “which is an inherited ability that causes the liver to convert codeine into life-threatening or fatal amounts of morphine in the body,” the agency noted.

Last August, the FDA announced it was reviewing the safety of codeine used after tonsillectomy and/or adenoidectomy.

Even though the problems appeared most likely in children with underlying breathing problems, such as sleep apnea, the contraindication applies to all children undergoing those procedures because of the difficulty of determining who might be an ultrametabolizer of codeine.

The FDA urges that alternate analgesics be used for postoperative pain control in children who are undergoing tonsillectomy and/or adenoidectomy. For management of other types of pain in children, codeine should only be used if the benefits are anticipated to outweigh the risks, the agency recommended.

In addition, it said, codeine-containing drugs should be prescribed at the lowest effective dose for the shortest period of time and on an as-needed basis.

When codeine is prescribed for other types of pain, pharmacists and other health professionals are asked to counsel parents and caregivers on how to recognize the signs of morphine toxicity, and advise them to stop giving the child codeine and to seek medical attention immediately if their child is exhibiting any evidence of overdose.

Troublesome symptoms include unusual sleepiness, confusion, or difficult or noisy breathing in children using codeine, the FDA said.

U.S. Pharmacist Social Connect